Hail, McDonough
- When
- June 21, 6:55 PM CST
- Where
- McDonough County, 1.26 mi WSW of Tennessee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -90.850
Hail was covering the ground.
A cold front over northeast Iowa and northern Illinois combined with an unstable air mass to produce thunderstorms during the late afternoon and evening of June 21st. The stronger storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front over northeast Iowa and northern Illinois combined with an unstable air mass to produce thunderstorms during the late afternoon and evening of June 21st. The stronger storms produced damaging winds and large hail. Heavy rain was also common with the storms, which caused some flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:06 PM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 306 PM CDT THU JUN 21 2007 .SYNOPSIS... FLAT UPPER RIDGE WAS CENTERED OVER ROCKIES WITH TROUGH OVER HUDSON BAY. 12Z ANALYSIS INDICATED AXIS OF 55 KT WIND SPEED MAX AND SHORTWAVE TROUGH OVER WESTERN GREAT LAKES AT H5 IN RESULTING NW FLOW. AT LEAST TWO OTHER UPSTREAM SHORTWAVES WERE TOPPING THE UPPER RIDGE...ONE ASSOCIATED WITH ONGOING MCS ENTERING NW IA...AND ANOTHER MOVING OUT OF WY AND MT. THIS LEAD COMPLEX WAS FEEDING OFF RICH GULF MOISTURE AXIS...EXTENDING FROM TX INTO SD...IA AND NE...WITH A DISCONTINUITY OF DRY AIR FROM WESTERN KS INTO SW IA THAT HAS LIKELY SINCE CLOSED IN. CURRENT MCS WAS MOVING SE ALONG SOUTHERN EDGE OF H8 BAROCLINIC AXIS EXTENDING FROM GREAT LAKES NW TO BC AND ALSO ALONG NE EDGE OF H7 WARM CAP. AT SURFACE...SYNOPTIC WARM FRONT AT 18Z EXTENDED FROM SOUTHERN LAKE MI ACROSS SOUTHERN WI AND MN INTO SD...TO LEE LOW OVER NE CO. REMNANTS FROM LAST NIGHT/S MCS ASSOCIATED WITH THE GREAT LAKES SHORTWAVE...ROLLED SSE THROUGH DVN CWA THIS MORNING...WITH STABILIZING AFFECT ON BOUNDARY LAYER THAT HAS SHOWN SLOW RECOVERY SO FAR TODAY. WESTERN EDGE OF THIS OUTFLOW HAS LAID OUT A BOUNDARY THAT HAS BECOME NEARLY STATIONARY FROM CHARLES CITY...TO NEAR OTM...SE TO FTW AS OF 19Z. && .SHORT TERM...TONIGHT THROUGH SATURDAY... POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER REMAINS MAIN FOCUS AS SERIES OF MID LEVEL SHORTWAVES AND ADVANCING SURFACE SEND SERIES OF THUNDERSTORMS COMPLEXES THROUGH CWA. FIRST ROUND CURRENTLY IN NW IA WILL ENTER CWA BY EARLY EVENING. FEW DISCRETE CELLS POPPING UP ALONG AFOREMENTIONED EASTERN IA BOUNDARY AND EDGE OF AXIS OF LAPS SB CAPES EXCEEDING 4000 J/KG WILL HAVE POTENTIAL TO BE SEVERE AND WATCH IS CURRENTLY IN PLACE OVER NORTHERN 2 IA COUNTIES. MORE WIDESPREAD SEVERE POTENTIAL ARRIVES WITH THE NW IA COMPLEX AS IT REACHES INTO CWA THAT WILL HAVE SEVERAL MORE HOURS TO FURTHER DESTABILIZE. BEST SEVERE POTENTIAL LOOKS TO INITIALLY FAVOR ROUGHLY CENTRAL AND SOUTHERN 2/3RDS OF CWA...WITH DAMAGING WIND...AND HAIL...WITH SOME POTENTIAL FOR LARGE HAIL WITH STORMS CLOSER TO THE WARM FRONT IN NW IL. WITH HIGH PWS MOVING IN...STILL CONCERNED ABOUT HEAVY RAIN POTENTIAL AND CONTINUED TO MENTION IN FORECAST. INITIAL CONCERN WILL BE ALONG HIGHWAY 20 CORRIDOR IN FAR EASTERN IA INTO NW IL THAT RECEIVED OVER 1 INCH RAINFALL THIS MORNING. WILL CONTINUE CATEGORICAL POPS ACROSS THE NORTH WITH LIKELY CENTRAL AND CHANCE SOUTH OF HIGHWAY 34. ON FRI...WY/MT SHORTWAVE IS FORECAST TO AMPLIFY AS IT DIVES SE WITH MODELS COMING INTO BETTER AGREEMENT WITH UPPER FEATURES LARGE DIFFERENCES AT SURFACE WITH STRENGTH AND TRACK OF SURFACE LOW AND WILL FOLLOW SOLUTION CLOSER TO NAM AS IT WAS VERIFYING BEST SO FAR WITH SURFACE FEATURES TODAY. ALL MODELS CONTINUED TO HAVE POOR HANDLE ON ON-GOING CONVECTION AND QPF PLACEMENT AND TRIED TO TIE BEST CHANCES WITH THE FORCING AND H8 CONVERGENCE. THIS BRINGS ANOTHER COMPLEX INTO AREA FRI WITH APPROACH OF DEEPENING UPPER TROUGH AND SURFACE LOW. BEST CHANCES CONTINUE TO FOCUS ON THE CENTRAL AND NORTH...WHERE SURFACE BOUNDARY THAT WILL BE FURTHER DISPLACED BY THIS EVENING/S COMPLEX WILL LINGER. HEAVY RAIN CONTINUES TO BE MAIN CONCERN WITH QPF BULLSEYES OF SEVERAL INCHES IN CWA REALISTIC. WILL CERTAINLY MONITOR TRENDS FROM THIS EVENING...FOR NECESSITY OF FLASH FLOOD WATCH IN LATER PERIODS. LATEST MODELS CONTINUE TO SLOW SYSTEM SOME...AND HAVE RAISED POPS INTO SAT WITH POTENTIAL LINGERING UNTIL UPPER TROUGH PASSES SE IN AFTERNOON. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... WITH FOCUS ON NEAR TERM ISSUES...FEW CHANGES TO EXTENDED. MODELS CONTINUE TO ADVERTISE UPPER RIDGE MIGRATING EAST WITH LINGERING HIGH MOISTURE AT H8 KEEPING WARM AND HUMID CONDITIONS WELL INTO NEXT WEEK. STILL LOOKS LIKE POTENTIAL FRONTAL BOUNDARY DROPPING DOWN AND HANGING UP OVER AREA MID WEEK AND KEPT SLIGHT TO LOW CHANCE POPS IN PLACE TUE NIGHT INTO THU. ..SHEETS.. && .AVIATION... VFR CONDITIONS THIS AFTERNOON WITH SCT-BKN CU AOA 3KFT WILL GIVE WAY TO OCCASIONAL MVFR CONDITIONS TONIGHT AS TSRA MOVE ACROSS THE AREA. KCID/KDBQ MAY SEE TSRA ACTIVITY BY SUNSET /AFTER 21Z/...WHILE KMLI/KBRL ARE MORE LIKELY IN THE OVERNIGHT HOURS /AFTER 01Z/. ACTIVITY MAY PERSIST FOR A COUPLE OF HOURS AT EACH SITE BEFORE MOVING THROUGH. MAYES && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 302 PM CDT THU JUN 21 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-222015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 302 PM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM FAIRFIELD IOWA TO MOLINE ILLINOIS...AND A SLIGHT RISK OF SEVERE WEATHER ELSEWHERE IN THE FORECAST AREA. SEVERAL FRONTAL BOUNDARIES ARE INTERACTING THIS AFTERNOON IN PARTS OF IOWA...EXTENDING INTO MINNESOTA AND WISCONSIN. DAYTIME HEATING HAS ALSO ALLOWED INSTABILITY TO BUILD IN CENTRAL AND EASTERN IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE HIGHWAY 20 TO HIGHWAY 30 CORRIDOR THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE AREA. THE BIGGEST THREAT WITH THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING WILL BE FROM LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS. LATER TONIGHT...A LARGER COMPLEX OF THUNDERSTORMS IS ALSO EXPECTED TO MOVE ACROSS THE AREA. THE MAIN THREAT WITH THIS THUNDERSTORM COMPLEX WILL BE FROM DAMAGING WINDS UP TO 70 MPH...WITH SEVERE HAIL ALSO A POSSIBILITY. LOCALLY HEAVY RAIN IS ALSO A POSSIBILITY WITH ALL THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP NEAR LINGERING FRONTAL BOUNDARIES FRIDAY AFTERNOON AND NIGHT. ALTHOUGH THERE WILL BE A CHANCE FOR SOME OF THESE STORMS TO BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL ESPECIALLY SOUTH OF INTERSTATE 80... THE MAIN THREAT WILL BE TRANSITIONING TO VERY HEAVY RAINFALL. DEPENDING ON WHERE AND HOW MUCH RAINFALL OCCURS THURSDAY AND THURSDAY NIGHT...SEVERAL MORE BOUTS OF HEAVY RAIN PRODUCING THUNDERSTORMS FRIDAY INTO SATURDAY MORNING MAY EVENTUALLY LEAD TO FLASH FLOODING AND RIVER FLOODING. CURRENT INDICATIONS SUGGEST THAT AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...MAY OCCUR IN PORTIONS OF THE AREA FROM FRIDAY THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...PARTICULARLY NORTH OF A LINE FROM FAIRFIELD IOWA TO GALESBURG ILLINOIS. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 N WASHINGTON 41.29N 91.70W
06/21/2007 E0.25 INCH WASHINGTON IA TRAINED SPOTTER
0635 PM TSTM WND GST VINTON 42.16N 92.03W
06/21/2007 M57.00 MPH BENTON IA AWOS
0641 PM HAIL VINTON 42.16N 92.03W
06/21/2007 E0.50 INCH BENTON IA TRAINED SPOTTER
0641 PM TSTM WND GST VINTON 42.16N 92.03W
06/21/2007 M65.00 MPH BENTON IA TRAINED SPOTTER
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL VINTON 42.16N 92.03W
06/21/2007 M0.75 INCH BENTON IA EMERGENCY MNGR
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL SHELLSBURG 42.09N 91.87W
06/21/2007 E0.75 INCH BENTON IA TRAINED SPOTTER
0641 PM TSTM WND GST SHELLSBURG 42.09N 91.87W
06/21/2007 E60 MPH BENTON IA TRAINED SPOTTER
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL SHELLSBURG 42.09N 91.87W
06/21/2007 M0.88 INCH BENTON IA EMERGENCY MNGR
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 SW CEDAR RAPIDS 41.96N 91.68W
06/21/2007 E60.00 MPH LINN IA TRAINED SPOTTER
NEAR EDGEWOOD RD HWY 30 - STRONG GUSTY WIND AND VERY
HEAVY RAIN
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL SOLON 41.81N 91.49W
06/21/2007 E0.25 INCH JOHNSON IA TRAINED SPOTTER
0726 PM TSTM WND GST SOLON 41.81N 91.49W
06/21/2007 E50 MPH JOHNSON IA TRAINED SPOTTER
&&
15The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail was covering the ground.
The size of the hail ranged from penny to nickel.
A few branches were downed onto power lines across the city.
Dime size hail fell for a couple of minutes.
A tree was blown down across 750 Ave N near 450 St E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45704, 45708, 45709, 45713, 45721.